Hail, Lewis
- When
- August 3, 10:40 AM CST
- Where
- Lewis County, La Grange
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -91.500
A thunderstorm complex moved through northeast Missouri and west central Illinois. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A thunderstorm complex moved through northeast Missouri and west central Illinois. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 3, 6:07 AM CST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 707 AM CDT MON AUG 3 2009 .UPDATE... /553 AM CDT MON AUG 3 2009/ UPDATED FORECAST TO RAMP UP POPS ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ZONES AS WARM ADVECTION SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD AHEAD OF SOUTHEASTWARD MOVING MCS ACROSS SOUTHERN IOWA. TOO EARLY TO DETERMINE IMPACTS ON MAX TEMPERATURES TODAY...BUT CERTAINLY WILL NEED TO TAKE A LOOK AT THIS OVER THE NEXT FEW HOURS. CVKING && .DISCUSSION... /335 AM CDT MON AUG 3 2009/ A CHALLENGING FORECAST PERIOD LIES AHEAD AS SUMMER HEAT AND INSTABILITY SURGE BACK INTO THE REGION AND BEGIN TO INTERACT WITH A SURFACE FRONT THAT SETS UP SHOP ACROSS OUR NECK OF THE WOODS THIS WEEK. AS EXPECTED LOW LEVEL MOISTURE IS SURGING NORTH FROM THE SOUTHERN PLAINS WITH 00Z 850MB ANALYSIS DEPICTING +15C DEWPOINTS IN SOUTH CENTRAL KANSAS. NEXT COLD FRONT MOVING SOUTH FROM THE NORTHERN PLAINS AND UPPER MIDWEST...WITH TWO LARGE CLUSTERS OF THUNDERSTORMS MOVING ACROSS IOWA AND WISCONSIN THIS MORNING. APPEARS THIS ACTIVITY WILL MISS US TO THE NORTH. OTHER SCATTERED STORMS DEVELOPED ACROSS FAR WESTERN MISSOURI EARLY THIS MORNING AND THESE WILL TRACK EAST DURING THE MORNING AFFECTING MAINLY CENTRAL AND NORTHEAST MISSOURI...AND PERHAPS WEST CENTRAL ILLINOIS IF THEY HOLD TOGETHER. AFTERNOON CONVECTIVE INITIATION IS STILL A BIT UNCLEAR AS INSTABILITY SHOULD CERTAINLY INCREASE TO SUMMER LIKE LEVELS...BUT SUBSIDENCE IN THE WAKE OF THE UPPER MIDWEST SHORTWAVE AND LACK OF ANY LIFTING OR FOCUSING MECHANISM MAY KEEP ATMOSPHERE CAPPED UNTIL EVENING. IF STORMS ARE ABLE TO FORM...WATCH OUT...THEY WILL LIKELY BECOME SEVERE VERY QUICKLY. HAVE KEPT SLIGHT CHANCE/ISOLATED POPS ACROSS NORTHERN CWA TO ACCOUNT FOR ANY DEVELOPMENT ON OLD OUTFLOW FROM THIS MORNINGS NORTHERN CONVECTION. APPEARS TO BE A VERY WET AND STORMY NIGHT ACROSS THE CWA AS WARM FRONT LIFTS NORTH AND THETAE GRADIENT ALIGNS FROM NORTH CENTRAL MISSOURI TO EAST CENTRAL MISSOURI. AS LOW LEVEL JET STRENGTHENS DURING THE EVENING...CONVECTION WILL INITIATE IN AREA OF CONVERGENCE ACROSS NORTHERN MISSOURI AND THEN DROP SOUTHEAST OVERNIGHT AS 850MB JET CONTINUES TO FEED THE COMPLEX WITH VERY MOIST AND UNSTABLE AIR. POTENTIAL OF SEVERE HAIL AND EXCESSIVE RAINFALL/FLASH FLOODING FROM TRAINING CONVECTION APPEAR LIKELY. WILL DEFER THE ISSUANCE OF A FLASH FLOOD WATCH TO THE DAYSHIFT...BUT HIT THESE THREATS HARD IN THE HWO AND MULTIMEDIA BRIEFING THIS MORNING. MCS WILL BE ONGOING TUESDAY MORNING AND HAVE INCREASED POPS TO LIKELY TO ACCOUNT FOR DECAYING MCS SLIDING OFF TO THE SOUTHEAST DURING THE MORNING. FORECAST BECOMES VERY MUDDLED HERE AFTER AS THE PLACEMENT OF THE EFFECTIVE BOUNDARY AND SUBSIDENCE IN THE WAKE OF THE MCS SHOULD PRECLUDE MUCH CONVECTIVE ACTIVITY TUESDAY AFTERNOON. FOR NOW HAVE LOWERED AFTERNOON POPS TO LOW CHANCE FOR ANY REDEVELOPMENT. TEMPERATURE FORECAST HAS HIGH POTENTIAL OF A BUST ON TUESDAY AS CLOUD COVER AND PRECIPITATION COULD KEEP TEMPERATURES IN THE UPPER 70S AND LOWER 80S. OF COURSE...IF THE MCS CLEARS OUT BY AFTERNOON WE COULD WARM BACK UP INTO THE MIDDLE AND UPPER 80S. COULD SEE ANOTHER MCS DEVELOP TUESDAY NIGHT...BUT THIS WILL DEPEND ON WHERE THE FRONT IS LOCATED AND CONFIDENCE IS TOO LOW TO INCREASE POPS IN ANY PARTICULAR AREA OF THE CWA. LOW CONFIDENCE CONTINUES INTO WEDNESDAY AS CONVECTION COULD BE ONGOING FROM OVERNIGHT OR DEVELOP DURING THE AFTERNOON WITH HEATING IN VICINITY OF THE FRONT. UPPER LEVEL RIDGE WILL BEGIN MAKING A PUSH TO THE NORTHEAST ON WEDNESDAY AND A MORE SIGNIFICANT SHORTWAVE IS FORECAST TO MOVE ACROSS THE REGION WEDNESDAY NIGHT. BETTER POTENTIAL OF SEEING ANOTHER MCS TRACKING ACROSS THE CWA. NO CHANGES MADE PAST WEDNESDAY NIGHT... CVKING && .AVIATION... /616 AM CDT MON AUG 3 2009/ FOR THE 12Z TAFS...VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE TAF PD UNTIL AN MCS DEVELOPS AND MOVES SOUTH THROUGH MO/IL OVERNIGHT. INCLUDED CB MENTION TO START TRENDING TAFS TOWARDS OVERNIGHT MCS PASSAGE HOWEVER ATTM UNCERTAINTY IS HIGH REGARDING EVENTUAL LOCATION AND TIMING. SCATTERED -SHRA ACROSS NERN MO AHEAD OF DECAYING IA CONVECTION INVOF UIN/COU THIS MORNING SHOULD STAY NORTH OF STL/SUS BASED ON LATEST RADAR TRENDS. SW WINDS WILL INCREASE THIS AFTN BEFORE TURNING S. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 435 AM CDT MON AUG 3 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-041200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 435 AM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHEAST MISSOURI THIS MORNING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND BRIEF HEAVY DOWNPOURS. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE LATE THIS AFTERNOON ACROSS NORTHEAST MISSOURI. IF THUNDERSTORMS DEVELOP...THEY MAY QUICKLY BECOME SEVERE AND BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND HAIL LARGER THAN GOLF BALLS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGHOUT THE EVENING AND EXTEND SOUTHEAST ACROSS MUCH OF MISSOURI AND WESTERN ILLINOIS OVERNIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS. EXCESSIVE RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE OVERNIGHT DUE TO THE EXPECTED TRAINING OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY AS A FRONTAL BOUNDARY LINGERS ACROSS MISSOURI AND ILLINOIS. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LOCALLY HEAVY RAINFALL. ALTHOUGH MUCH OF THIS SUMMER HAS BEEN COOLER THAN NORMAL...MORE TYPICAL LEVELS OF HEAT AND HUMIDITY WILL BE RETURNING TO THE REGION NEXT WEEKEND. HEAT INDEX READINGS ARE EXPECTED TO CLIMB TO AROUND 100 DEGREES ON SATURDAY AND 105 ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 820 AM CDT MON AUG 3 2009 MOZ018-026-027-031400- KNOX MO-MARION MO-SHELBY MO- 820 AM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX...NORTHERN SHELBY AND WESTERN MARION COUNTIES UNTIL 900 AM CDT... AT 820 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PLEVNA...OR 16 MILES SOUTHEAST OF LA PLATA...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PLEVNA... SHELBYVILLE... EMDEN... PHILADELPHIA... WARREN... LEONARD... BETHEL... CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 949 AM CDT MON AUG 3 2009 ILZ095-MOZ019-027-031530- ADAMS IL-LEWIS MO-MARION MO- 949 AM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS...NORTHEASTERN MARION AND SOUTHWESTERN ADAMS COUNTIES UNTIL 1030 AM CDT... AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF CANTON...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CANTON... QUINCY... LA GRANGE... MAYWOOD... PAYSON... FALL CREEK... MEYER... URSA... TAYLOR... BURTON... MARBLEHEAD... FOWLER... ADAMS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 951 AM CDT MON AUG 3 2009 MOZ041-042-031530- AUDRAIN MO-BOONE MO- 951 AM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN AND NORTHERN BOONE COUNTIES UNTIL 1030 AM CDT... AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HIGBEE...OR 13 MILES SOUTH OF MOBERLY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLUMBIA... CENTRALIA... STURGEON... HALLSVILLE... MURRY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1029 AM CDT MON AUG 3 2009 MOZ041-031615- BOONE MO- 1029 AM CDT MON AUG 3 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE COUNTY UNTIL 1115 AM CDT... AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF MIDWAY...OR 10 MILES NORTHWEST OF COLUMBIA...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLUMBIA... MIDWAY... HALLSVILLE... MURRY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
The St Louis radar (KLSX), 166 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188579, 188580.